Skip to main content Accessibility help
×
Home

Asymptotic results for multiplexing subexponential on-off processes

  • Predrag R. Jelenković (a1) and Aurel A. Lazar (a1)

Abstract

Consider an aggregate arrival process A N obtained by multiplexing N on-off processes with exponential off periods of rate λ and subexponential on periods τon. As N goes to infinity, with λN → Λ, A N approaches an M/G/∞ type process. Both for finite and infinite N, we obtain the asymptotic characterization of the arrival process activity period.

Using these results we investigate a fluid queue with the limiting M/G/∞ arrival process A t and capacity c. When on periods are regularly varying (with non-integer exponent), we derive a precise asymptotic behavior of the queue length random variable Q t P observed at the beginning of the arrival process activity periods

where ρ = 𝔼A t < c; r (cr) is the rate at which the fluid is arriving during an on period. The asymptotic (time average) queue distribution lower bound is obtained under more general assumptions regarding on periods than regular variation.

In addition, we analyse a queueing system in which one on-off process, whose on period belongs to a subclass of subexponential distributions, is multiplexed with independent exponential processes with aggregate expected rate 𝔼e t . This system is shown to be asymptotically equivalent to the same queueing system with the exponential arrival processes being replaced by their total mean value 𝔼e t .

Copyright

Corresponding author

Postal address: Department of Electrical Engineering and Center for Telecommunications Research, Columbia University, New York, NY 10027, USA.
∗∗ Email address: predrag@ctr.columbia.edu

References

Hide All
[1] Abate, J., Choudhury, G. L. and Whitt, W. (1994). Waiting-time tail probabilities in queues with long-tail service-time distributions. Queueing Systems 16, 311338.
[2] Anantharam, V. (1995). On the sojourn time of sessions at an ATM buffer with long-range dependent input traffic. Proc. 34th IEEE CDC. IEEE Control Systems Society, New York.
[3] Anick, D., Mitra, D. and Sondhi, M. M. (1982). Stochastic theory of a data handling system with multiple sources. Bell Syst. Techn. J. 61, 18711894.
[4] Asmussen, S. (1987). Applied Probability and Queues. Wiley, New York
[5] Asmussen, S. (1996). Rare events in the presence of heavy tails. In Stochastic Networks: Stability and Rare Events, eds. Glasserman, P., Sigman, K. and Yao, D. D. (Lecture Notes in Statist. 117). Springer, New York.
[6] Asmussen, S., Henriksen, L. F. and Klüppelberg, C. (1994). Large claims approximations for risk processes in a Markovian environment. Stoch. Proc. Appl. 54, 2943.
[7] Asmussen, S., Schmidli, H. and Schmidt, V. (1997). Tail probabilities for non-standard risk and queueing processes with subexponential jumps. Adv. Appl. Prob 31, 422447.
[8] Athreya, K. B. and Ney, P. E. (1972). Branching Processes. Springer, New York.
[9] Baccelli, F. and Bremaud, P. (1994). Elements of Queueing Theory: Palm-Martingale Calculus and Stochastic Recurrence. Springer, New York.
[10] Bingham, N. H. and Doney, R. A. (1974). Asymptotic properties of super-critical branching processes I: the Galton–Watson process. Adv. Appl. Prob. 6, 711731.
[11] Bingham, N. H., Goldie, C. M. and Teugels, J. L. (1987). Regular Variation. CUP, Cambridge.
[12] Boxma, O. J. (1996). Fluid queues and regular variation. Perf. Eval. 27&28, 699712.
[13] Boxma, O. J. (1997). Regular variation in a multi-source fluid queue. In Teletraffic contributions for the Information Age, Vol. 2 (Proc. ITC 15), ed. Ramaswami, V., Wirth, P. E.. Elsevier, New York, pp. 391402.
[14] Chistyakov, V. P. (1964). A theorem on sums of independent positive random variables and its application to branching random processes. Theory Prob. Appl. 9, 640648.
[15] Choudhury, G. L. and Whitt, W. (1997). Long-tail buffer-content distributions in broadband networks. Perf. Eval. 30, 177190.
[16] Cinlar, E. (1972). Superposition of point processes. In Stochastic Point Processes: Statistical Analysis, Theory and Application, ed. Lewis, P. A. W.. Wiley, New York, pp. 594606.
[17] Cinlar, E. (1975). Introduction to Stochastic Processes. Prentice-Hall, Engleton Cliffs, NJ.
[18] Cline, D. B. H. (1986). Convolution tails, product tails and domains of attraction. Prob. Theory Rel. Fields 72, 529557.
[19] Cline, D. B. H. (1994). Intermediate regular and π variation. Proc. London Math. Soc. 68, 594616.
[20] Cohen, J. W. (1973). Some results on regular variation for distributions in queueing and fluctuation theory. J. Appl. Prob. 10, 343353.
[21] Cohen, J. W. (1974). Superimposed renewal processes and storage with gradual input. Stoch. Proc. Appl. 2, 3158.
[22] Cohen, J. W. (1994). On the effective bandwidth in buffer design for the multi-server channels. Technical report, CWI Report BS-R9406, NL-1090 GB, Amsterdam, The Netherlends.
[23] Cox, D. R. and Smith, W. L. (1954). On the superposition of renewal processes. Biometrika 41, 9199.
[24] Duffield, N. G. and O'Connell, N. (1995). Large deviations and overflow probabilities for the general single-server queue with applications. Math. Proc. Camb. Phil. Soc. 118, 363374.
[25] Elwalid, A., Heyman, D., Lakshman, T. V., Mitra, D. and Weiss, A. (1995). Fundamental bounds and approximations for ATM multiplexers with applications to video teleconferencing. IEEE J. Sel. Areas Commun. 13, 10041016.
[26] Embrechts, P., Goldie, C. M. and Veraverbeke, N. (1979). Subexponentiality and infinite divisibility. Z. Wahrscheinlichkeitsth. 49, 335347.
[27] Glynn, P. V. and Whitt, W. (1994). Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. In Studies in Applied Probability, eds. Galambos, J. and Gani, J. (J. Appl. Prob. 31A). Applied Probability Trust, Sheffield, England, pp. 131156.
[28] Heath, D., Resnick, S. and Samorodnitsky, G. (1998). Heavy tails and long range dependence in on/off processes and associated fluid models. Math. Operat. Res. 23, 145165.
[29] Heyman, D. P. and Lakshman, T. V. (1996). Source models for VBR broadcast-video traffic. IEEE/ACM Trans. Networking 4, 4048.
[30] Jelenković, P. R. and Lazar, A. A. (1996). Multiple time scale and subexponential asymptotic behavior of a network multiplexer. In Stochastic Networks: Stability and Rare Events, eds. Glasserman, P., Sigman, K. and Yao, D. D.. (Lecture Notes in Statist. 117). Springer, New York, pp. 215235.
[31] Jelenković, P. R. and Lazar, A. A. (1996). Multiplexing on-off sources with subexponential on periods. CTR Technical Report CU/CTR/TR 457-96-23, Columbia University, New York. (www: http://www.ctr.columbia.edu/comet/publications.)
[32] Jelenković, P. R. and Lazar, A. A. (1997). Multiplexing on-off sources with subexponential on periods: Part I. In Proc. INFOCOM'97. IEEE Computer Society, New York.
[33] Jelenković, P. R. and Lazar, A. A. (1997). Multiplexing on-off sources with subexponential on periods: Part II. In Teletraffic contributions for the Information Age, Vol. 2 (Proc. ITC 15), ed. Ramaswami, V., Wirth, P. E.. Elsevier, New York, pp. 965974.
[34] Jelenković, P. R. and Lazar, A. A. (1998). Subexponential asymptotics of a Markov-modulated random walk with queueing applications. J. Appl. Prob. 35, 325347.
[35] Jelenković, P. R., Lazar, A. A. and Semret, N. (1996). Multiple time scales and subexponentiality in MPEG video streams. In Broadband communications: global infrastructure for the information age (Proc. Internat. IFIP-IEEE Conference on Broadband Communications), ed. Mason, L. and Casaca, A.. Chapman and Hall, London.
[36] Jelenković, P. R., Lazar, A. A. and Semret, N. (1997). The effect of multiple time scales and subexponentiality of MPEG video streams on queueing behavior. IEEE J. Sel. Areas Commun. 15, 10521071.
[37] Karamata, J. (1930). Sur un mode de croissance régulière des fonctions. Mathematica (Cluj) 4, 3853.
[38] Kella, O. and Whitt, W. (1992). A storage model with a two-state random environment. Operat. Res. 40, 257262.
[39] Klüppelberg, C., (1988). Subexponential distributions and integrated tails. J. Appl. Prob. 25, 132141.
[40] Klüppelberg, C., (1989). Subexponential distributions and characterizations of related classes. Prob. Theory Rel. Fields 82, 259269.
[41] Leland, W. E., Taqqu, M. S., Willinger, W. and Wilson, D. V. (1993). On the self-similar nature of Ethernet traffic. In SIGCOMM'93, Assoc. for Computing Machinery, New York, pp. 183193.
[42] Likhanov, N., Tsybakov, B. and Georganas, N. D. (1995). Analysis of an ATM buffer with self-similar (‘fractal’) input traffic. In INFOCOM'95, IEEE Computer Society, New York, pp. 985991.
[43] Loynes, R. M. (1968). The stability of a queue with non-independent inter-arrival and service times. Proc. Camb. Phil. Soc. 58, 497520.
[44] Norros, I. (1994). A storage model with self-similar input. Queueing Systems 16, 387396.
[45] Pakes, A. G. (1975). On the tails of waiting-time distribution. J. Appl. Prob. 12, 555564.
[46] Parulekar, M. and Makowski, A. M. (1996). Tail probabilitites for a multiplexer with self-similar traffic. In INFOCOM'96, IEEE Computer Society, New York.
[47] Parulekar, M. and Makowski, A. M. (1997). Tail probabilitites for M/G/∞ input processes (I): preliminary asymptotics. Queueing Systems 27, 271296.
[48] Resnick, S. and Samorodnitsky, G. (1997). Performance decay in a single server queueing model with long range dependence. Operat. Res. 45, 235243.
[49] Rolski, T., Schlegel, S. and Schmidt, V. (1999). Asymptotics of palm-stationary buffer content distribution in fluid flow queues. Adv. Appl. Prob. 31, 235253.
[50] Rubinovitch, M. (1973). The output of a buffered data communication system. Stoch. Proc. Appl. 1, 375380.
[51] Ryu, B. K. and Lowen, S. B. (1996). Point process approaches to the modeling and analysis of self-similar traffic - part I: Model construction. In INFOCOM'96, IEEE Computer Society, New York.
[52] Weiss, A. and Shwartz, A. (1995). Large Deviations for Performance Analysis: Queues, Communications, and Computing. Chapman & Hall, New York.
[53] Willekens, E. and Teugels, J. L. (1992). Asymptotic expansion for waiting time probabilities in an M/G/1 queue with long-tailed service time. Queueing Systems 10, 295312.

Keywords

MSC classification

Asymptotic results for multiplexing subexponential on-off processes

  • Predrag R. Jelenković (a1) and Aurel A. Lazar (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed